Thunderstorm Wind, Ulster
- When
- August 11, 3:10 PM EST
- Where
- Ulster County, 0.86 mi SE of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.710, -73.970
Powerlines were downed near the Hamlet of Highland.
Amid a hot and humid air mass, scattered showers and thunderstorms passed across portions of eastern New York, mainly during the afternoon and evening hours. The strongest thunderstorms occurred across Ulster and Dutchess counties where some damaging wind gusts resulted in downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Amid a hot and humid air mass, scattered showers and thunderstorms passed across portions of eastern New York, mainly during the afternoon and evening hours. The strongest thunderstorms occurred across Ulster and Dutchess counties where some damaging wind gusts resulted in downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:22 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
122 PM EDT Wed Aug 11 2021
.SYNOPSIS...
Dangerous heat and humidity in place for the rest of the
work week with the most oppressive day on Thursday. Heat indices
will exceed 100 degrees in most valley locations. Additionally,
isolated to scattered showers and thunderstorms will occur each
day. The best chances for thunderstorms will occur both
Thursday and Friday. Storms will be capable of producing locally
heavy rainfall.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dangerous heat conditions...
Heat Advisory in effect until 8 pm for local area excluding
northern Herkimer, Hamilton and western Windham counties,
As 1230 PM EDT...This morning's convection fizzled out as it
moved eastward into the western Mohawk Valley and Adirondacks.
The atmosphere remains very active with multiple short waves
well seen on water vapor. Instability is building, however
forcing remains weak across our area. Lull in activity as we are
between short waves. Isolated to possibly scattered convection
expected later this afternoon with the better chances to the
north and west of the Capital District where lingering
boundaries should help initiate convection. Temperatures rising,
mainly in the 80s, with dew points in the lower 70s. Overall
forecast is on track. Any storm will be capable of locally heavy
downpours.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Excessive Heat Watch remains in effect for the Hudson Valley
from the Poughkeepsie area northward to Saratoga and Glens
Falls, the central and southern Taconics and northwestern
Connecticut.
Thursday will be the hottest, most oppressive day of the week
with high temperatures reaching the low to mid 90s for most
valley locations. With high humidity in place, heat indices will
likely reach and exceed 105 degrees in the mid-Hudson Valley
northward to Saratoga. However, we have kept the excessive heat
watch in place to minimize confusion with multiple headlines.
The watch will likely be converted to a warning later on today,
with the addition of heat advisories for the remainder of the
forecast area.
In addition to the heat, showers and thunderstorms are likely
during the afternoon and evening hours as a front slowly drops
south towards our region. While the front may not be the main
forcing mechanism for the forecast area, various outflow
boundaries and lake breeze boundaries will provide enough focus
for convection to form during the afternoon. Convection along
the front may also drop south into the region later in the
afternoon. SPC continues to include the entire area in a
Marginal Risk for severe weather with damaging winds being the
primary threat. Locally heavy rainfall and isolated flash
flooding is also a concern due to PWATs in excess of 2 inches.
Showers and storms should gradually drop south and weaken as we
head into the overnight hours. Overnight lows will be quite
similar, in the upper 60s to low 70s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
In line from previous forecast, oppressive heat and humidity
continue through Friday as combination of southwest flow regime,
H850 temperatures around 20C and higher PWAT anomalies will result
in likely more expanded heat related headlines. At this time, no
changes to the excessive heat watch area. Latest NCEP Model Suite
is a little slower with approaching upstream pre-frontal trough and
cold front so we adjusted PoPs/Wx a little slower accordingly.
Severe potential remains as well as SPC continues with a marginal
risk category.
Friday night, pre-frontal trough is expected to move through the
region in the evening. Then upstream, strong cold front approaches
from the central Great Lakes. This will likely keep the chance for
convection through the overnight period, even as instability weakens
a bit but increasing upper jet support arrives. It will be rather
warm and muggy with lows mainly well into the 60s and some lower 70s.
Cold frontal timing and passage remain a little bit in question
during Saturday. The GFS remains the most aggressive with timing
with the ECMWF, GGEM and ICON slower as we will favor the slower
progression at this moment. This will further adjust PoPs/Wx with
higher values just to the south and east of Albany with lower values
to the west and northwest of Albany. High temperatures will feel
more seasonable with low-mid 80s for valley locations and mainly 70s
elsewhere. Surface dewpoints will also drop through the day in the
wake of frontal passage.
Saturday night through Tuesday, consensus is for a large 1024mb
surface high to dominate our weather. As H850 temperatures hover
into the low-mid teens celsius, daytime highs well into the 70s and
lower half of the 80s with overnight lows generally into the 50s
with a slow moderation toward 60F Monday night.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions exist at the terminals this afternoon with some
diurnal cu and high cirrus around. Low confidence with respect to
convective potential at this time. Most probable time frame is
21Z.11 through 03Z.12 for scattered showers and thunderstorms to
develop, but whether anything develops is unclear at this time, and
even if there is development, coverage is not expected to be
widespread. Used VCSH wording due to low confidence, but an isolated
TS cannot be ruled out.
Overnight, VFR conditions continue. One or more convective complexes
will be approaching from the west, but current thinking is that they
will dissipate before reaching the local area. Some fog cannot be
ruled out at KGFL/KPSF overnight due to the humid airmass. VFR
conditions continue into early Thursday afternoon, with any
convective development not likely until after the end of the 18Z TAF
cycle.
Winds will generally be from the south to southwest at 5 to 10 kt
for the rest of the day, becoming 5 kt or less tonight.
Outlook...
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Dangerous heat and humidity in place for the rest of the
work week with the most oppressive day on Thursday. Heat indices
will exceed 100 degrees in most valley locations. Additionally,
isolated to scattered showers and thunderstorms will occur each day
mainly during the afternoon and evening hours. The best chances for
thunderstorms will occur both Thursday and Friday. Storms will be
capable of producing locally heavy rainfall.
RH values will stay above 50 percent each afternoon and be near
100 percent each night through Friday.
&&
.HYDROLOGY...
Hot and humid conditions for the rest of the work week.
Isolated to scattered showers and thunderstorms will occur each
day mainly during the afternoon and evening hours with the best
chances expected Thursday and Friday. Storms will be capable of
producing locally heavy rainfall. With the expected coverage of
storms, widespread hydro issues are not expected. However, with
weak flow and high precipitable water values, storms will be
capable of locally heavy downpours. Flow will gradually increase
as the week progresses. Some minor flooding of urban, poor
drainage and low lying areas with isolated flash flooding are
possibilities.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.CLIMATE...
Record highs temperatures and high minimum temperatures:
August 11th
Albany NY: 98 degrees 1944
Glens Falls: 97 degrees 1944
Poughkeepsie: 98 degrees 1949
August 12th
Albany NY: 73 degrees 2016 and 99 degrees 1944
Glens Falls: 73 degrees 2016 and 92 degrees 2016
Poughkeepsie: 76 degrees 1944 and 97 degrees 1944
August 13th
Albany NY: 73 degrees 2016 and 98 degrees 1947
Glens Falls: 72 degrees 2016 and 95 degrees 1944
Poughkeepsie: 76 degrees 1944 and 98 degrees 2005
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
Excessive Heat Watch from Thursday morning through Thursday
evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>043-
047>054-058>061-063>066-082>084.
Excessive Heat Watch from Thursday morning through Thursday
evening for NYZ041-049-050-052-053-059>061-064>066-083.
Excessive Heat Watch from Friday morning through Friday
evening for NYZ059-060-064-065.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.
&&
SYNOPSIS...IAA/JLV
NEAR TERM...IAA
SHORT TERM...JLV
LONG TERM...BGM
AVIATION...Thompson
FIRE WEATHER...JLV
HYDROLOGY...JLV
CLIMATE...IAAHazardous Weather Outlook National Weather Service Albany NY 403 PM EDT Wed Aug 11 2021 NYZ049-050-052-053-066-121100- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Dutchess- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for Eastern Schenectady, Southern Saratoga, Eastern Albany, Western Rensselaer, and Eastern Dutchess Counties. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ059-060-064-065-121100- Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Eastern Greene, Western Columbia, Eastern Ulster and Western Dutchess Counties. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Excessive Heat Watch. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ061-121100- Northern Litchfield-Southern Litchfield-Eastern Columbia- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Columbia County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ042-043-051-054-058-063-083-084-VTZ013-015-121100- Northern Berkshire-Southern Berkshire-Northern Warren- Northern Washington-Western Albany-Eastern Rensselaer-Western Greene- Western Ulster-Southeast Warren-Southern Washington-Bennington- Eastern Windham- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for western Massachusetts, northern Taconics, Helderbergs, eastern Catskills and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal to slight risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ041-121100- Northern Saratoga- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northern Saratoga County. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal to slight risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-121100- Northern Herkimer-Hamilton- 403 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for northern Herkimer County and Hamilton County. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal to slight risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ014-121100- Western Windham- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for western Windham County. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ038>040-047-048-082-121100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Northern Fulton- 403 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for Southern Herkimer, Southern Fulton, Montgomery, Schoharie, Western Schenectady and Northern Fulton Counties. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk for severe thunderstorms with damaging winds this evening. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms Thursday through Friday, mainly during the afternoon and evening hours. There is a marginal to slight risk for severe thunderstorms with damaging winds both days. Locally heavy rain from thunderstorms could produce ponding of water on roadways and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
353 PM EDT Wed Aug 11 2021
NYZ060-061-064>066-112045-
Eastern Dutchess NY-Eastern Columbia NY-Western Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
353 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of southeastern Ulster,
Dutchess and southeastern Columbia Counties through 445 PM EDT...
At 353 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hurley to Modena to near Bloomingburg. Movement
was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poughkeepsie, Kingston, Beacon, New Paltz, Rhinebeck, Pawling,
Wallkill, Hyde Park, Milton, Plattekill, Pleasant Valley, Hurley,
Wappingers Falls, Amenia, Copake, Highland, Pine Plains, Fishkill,
Red Hook and Ancram.
This includes Interstate 87 between exits 18 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4145 7400 4152 7400 4159 7396 4158 7405
4160 7407 4160 7409 4162 7413 4158 7413
4158 7414 4161 7425 4163 7425 4165 7422
4194 7411 4219 7347 4209 7351 4202 7349
4153 7354 4149 7393 4144 7398
TIME...MOT...LOC 1953Z 249DEG 26KT 4190 7404 4167 7407 4151 7439
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBTThe Albany radar (KENX), 98 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
6 thunderstorm wind. Local standard time, as filed.
Powerlines were downed near the Hamlet of Highland.
Powerlines, small trees and numerous large branches were downed.
A tree was downed across a road near the City of Poughkeepsie.
Trees were downed on the road and on wires near Stanfordville.
Trees were downed on a road near the Village of Millbrook.
A tree was downed onto a road near the Village of Millbrook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978255, 978252, 978254, 978256, 978257, 978258.